Medical Questions > Mental Health > Depression Forum

Is it side effects from propranolol (for migraine) or something

Sorry that this is long, I hope it’s not too difficult to read.

I’m 21 (in UK) and for the last few months I’ve had a lot of trouble sleeping. It can be as late (or early) as 7 am before I’m able to fall asleep, some days I’ve been lucky to get 4 hours. Once I do finally fall asleep I’m often restless and only lightly asleep. I’m also not sure if I’m dreaming or just half asleep but I’m having ‘dreams’ of figures/shapes/people standing by the bed or the door. ( sorry that bits hard to explain)

I know insomnia, nightmares and vivid dreams can be a side effect of the propranolol, but I’ve been on it nearly a year now and have only had this problem for the last few months.

My friend however suggested that it could be depression rather than side effects, but I also know depression can be a side effect.

I’ve always had a low mood but it’s been worse this last few months. I looked up other side effects of depression and realised I had quite a few.

- Bad memory.
- Lack of concentration (can’t do the same thing for too long in one)
- Quickly lose interest in what I’m doing or when someone is talking to me
- I have no desire to socialize or go out and enjoy my hobbies
- I’ve lost my appetite. I only eat when I am really hungry and because I have to.
- My words sometimes are jumbled when I talk. E.g. It started to come out as “I bought a bin of tisc….” Instead of ‘a tin of biscuits’. (Seems to happen more often when I’m about to start my period)
- I’ don’t have any motivation or energy for things.
- Low self esteem
- I’m always indecisive


Some of these symptoms I’ve had or felt like for many years, and looking on the Internet suggests it might be dysthymia.

The propranolol hasn’t got rid of my migraines but it has reduced the amount and the severity of them. I think I’ve had 5 in a year but I’ve had 2 migraines within a week and a half of each other this month. Could it be I need a higher dose (I’m on 40mg, twice a day)? Or does everything I’ve said indicate I need to try something else?

I’ve got an appointment to see my GP in a few days but has anyone had a similar experience? Or any ideas as to what’s going on? Any help is appreciated.
Did you find this post helpful?
|

replied November 29th, 2011
Experienced User
I was on propranolol for quite a number of years. It know it is a beta blocker - kind of like they use it for high blood pressure as well. The doctor made me have an EKG before he would prescribe it. I noticed it would help me fall asleep. I have a friend whose son was on it for "stage fright" and I know I say things awkward also, but then I probably have "senior moments" because I'm 56 years old. With all the things that you seem to have lost interest in, it sounds a lot like depression of some sort. I took the propranolol to help with anxiety. Hope your GP has some answers, otherwise look for more help! I hope things will turn out for you as I've has major depression and anxiety for 30 years after a postpartum shock that sent my brain crazy! Luckily I am on medication that has proved to be the best I've had in 30 years at the present time. My husband once told me when I first went into the mental shock that "this too will pass" and I wonder if he means when I am 6 feet under the ground as the years are going by! I know St.Johns Wort is supposed to be helpful with mild depression but it did not help at all with me because mine was way too bad! I hope things will improve for you. Start with a good diet and try to get some exercise. Try and fill your mind with good things - good books etc. Yes and who am I to talk - people gave me that lecture 30 years ago but I had to finally get medications to help with my problems!
|
Did you find this post helpful?
Must Read
Do you know how doctors define clinical depression? Learn more about this brain disorder and types of depression that doctors diagnose here....
Can depression run in families? Can hormones really make you depressed? Yes! Learn more about causes and conditions of clinical depression here....
People with depressive illnesses do not all experience the same symptoms. Do you know the signs and symptoms of depression? Read on to learn more....